Hail, Hardin
- When
- May 5, 6:45 PM EST to 6:50 PM EST
- Where
- Hardin County, Ada
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.770, -83.820
Severe weather developed across the area during the evening hours of May 5th. The main threat from these storms was hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Severe weather developed across the area during the evening hours of May 5th. The main threat from these storms was hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 5, 6:39 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 739 PM EDT WED MAY 5 2010 .SYNOPSIS... A COLD FRONT WILL PUSH EAST ACROSS THE REGION OVERNIGHT. HIGH PRESSURE WILL THEN BRIEFLY RETURN FOR THURSDAY. A STRONGER COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY AND FRIDAY NIGHT. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A COLD FRONT WAS STRETCHED FROM FAR SE MI...NE IN...THEN ACRS CNTRL IN AND SRN IL THIS AFTERNOON. THIS FRONT IS FORECAST TO PASS ESE ACROSS THE FORECAST AREA THIS EVENING INTO THE EARLY MORNING HOURS OF THURSDAY. MOISTURE IS SOMEWHAT LIMITED WITH THIS SYSTEM. BEST UPR LVL SUPPORT AND LOW LEVEL FORCING IS STILL EXPECTED ACRS THE NW AND FAR NRN ZONES THIS EVENING...WEAKENING AS ONE HEADS TOWARD THE SWRN CWFA. THUS...WILL LAYER POPS FROM LIKELY NW AND FAR N TO SLIGHT CHANCE ALONG AND SOUTH OF THE OHIO RIVER. WITH MLCAPE VALUES AROUND 1000 J/KG AND SUFFICIENT BULK SHEAR...SOME OF THE THUNDERSTORMS MAY BECOME ORGANIZED...REACHING SEVERE LIMITS. ATTM...THE MAIN SEVERE WX THREAT APPEARS TO BE WIND...ESPECIALLY DUE TO MODEST DIFFERENCES BETWEEN SFC T AND SFC TD WHICH WILL AID IN EVAPORATIVE COOLING OF DOWNDRAFTS AND THUS RESULTING IN ACCELERATED DOWNDRAFT POTENTIAL. THERE COULD BE SOME LARGE HAIL...MAINLY AN INCH OR LESS IN MOST CASES. PCPN WILL WANED OVERNIGHT AS FRONT PASSES OFF TO THE EAST AND THE ATMOSPHERE DESTABILIZES. HAVE USED A BLEND OF GFS MOS GUIDANCE AND RAW GFS 2 METER TEMPERATURES FOR LOWS WHICH WILL RANGE FROM THE UPPER 40S NW TO THE UPPER 50S SE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... SFC HIGH PRESSURE WILL QUICKLY BUILD INTO THE REGION ON THURSDAY...PROVIDING DRY AND COOLER WEATHER. THIS HIGH WILL QUICKLY MOVE OFF TO THE EAST THURSDAY NIGHT AS A THE NEXT WEATHER SYSTEM APPROACHES FROM THE WEST. A WARM FRONT WILL BE MOVING NE TOWARD THE REGION THURSDAY NIGHT. ATTM...PCPN ASSOCIATED WITH THIS FRONT IS EXPECTED TO REMAIN W AND NW OF THE FORECAST AREA...SO WILL CONTINUE WITH A DRY FORECAST. HIGHS ON THURSDAY WILL RANGE FROM THE UPPER 60S NORTH TO THE THE LOWER 70S SOUTH. LOWS THURSDAY NIGHT WILL RANGE FROM THE MID 40S EAST TO THE MID 50S FAR SW. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... FRIDAY WILL BE THE FOCUS OF THIS PART OF THE FORECAST...WITH TWO MAIN THREATS TO DISCUSS. FIRST...SYNOPTIC WINDS WILL BE A LITTLE ON THE GUSTY SIDE ON FRIDAY. A SURFACE LOW WILL BE MOVING EAST-NORTHEAST INTO THE GREAT LAKES...RIDING UNDERNEATH A 120 KNOT UPPER JET. NAM AND GFS BOTH INDICATING SUSTAINED SOUTHWESTERLY SURFACE WINDS EXCEEDING 20 KNOTS ACROSS THE FORECAST AREA DURING THE AFTERNOON...WITH WINDS IN EXCESS OF 40 KNOTS AT 850 MB. THE CWA WILL BE IN THE WARM SECTOR AND IT LOOKS LIKE MIXING WILL REACH AT LEAST THAT HIGH. WILL INCLUDE GUSTS IN THE 25-30 KNOT RANGE FRIDAY AFTERNOON...AND JUDGING FROM BUFKIT SOUNDINGS THIS MIGHT BE CONSERVATIVE. RIGHT NOW THE FORECAST WILL TAKE THE UNDER ON THE POSSIBILITY OF HITTING ADVISORY CRITERIA. CERTAINLY THIS WILL HAVE TO BE WATCHED. THE SECOND THREAT WILL BE FROM THUNDERSTORMS...AS A COLD FRONT CROSSES THE REGION DURING THE LATE EVENING. MOISTURE APPEARS TO BE A LIMITING FACTOR...BUT THE STRONG WINDS WILL LEAVE THE AREA WITH A BRIEF BUT SIGNIFICANT PERIOD OF THETA-E ADVECTION BEFORE CONVECTION GETS INTO THE CWA. IN THE SUNNIER SOUTHEAST CORNER OF THE CWA...THIS WILL BRING HIGHS UP TO THE MID TO UPPER 80S. HIGHS SHOULD AT LEAST REACH 80 FOR MOST OF THE CWA ANYWAY. SINCE MOISTURE IS LIMITED...COVERAGE OF PRECIPITATION PROBABLY WILL NOT BE GREAT. POPS WERE SHAVED BACK SLIGHTLY...KEEPING THE LIKELY WORDING TO THE NORTHERN HALF ONLY. ANY THUNDERSTORMS THAT DO FORM WILL HAVE A FAVORABLE ENVIRONMENT FOR SEVERE WEATHER TO TAKE ADVANTAGE OF. AS CAN USUALLY BE IMPLIED...THE STRONG SYNOPTIC WINDS WILL HELP CREATE A SHEARED ENVIRONMENT WITH ENOUGH TURNING IN THE LOW LEVELS AND SPEED SHEAR IN THE 0-6 KM LAYER TO ALLOW FOR ORGANIZED STORM DEVELOPMENT AND ROTATION. ON THE OTHER SIDE...IT SHOULD BE NOTED THAT MODEL SOUNDINGS ARE HINTING AT A SMALL WARM LAYER NEAR 800 MB THAT WILL TRY TO ACT AS A CAP. OVERALL IT DOES SEEM THAT THE THERMODYNAMIC AND MOISTURE PARAMETERS WILL BE A POTENTIAL LIMITING FACTOR HERE. STRONG HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND...WITH GRADUALLY CLEARING SKIES AND COOL CONDITIONS THAT WILL BE IN SHARP CONTRAST TO THE END OF THE WEEK. IN FACT...TEMPERATURES ON SATURDAY NIGHT MAY BE COOL ENOUGH FOR SOME FROST ACROSS OUR NORTHERN COUNTIES. TEMPERATURES WILL MODERATE GOING INTO THE NEW WEEK. A WARM FRONT WILL MOVE NORTH INTO THE OHIO VALLEY AND BEGIN TO SPREAD A CHANCE OF PRECIPITATION TO THE SOUTHWEST BY LATE MONDAY...AND THEN THE REST OF THE CWA MONDAY NIGHT AND TUESDAY. LOOKS LIKE SOME ELEVATED CONVECTION WILL BE POSSIBLE NORTH OF THE FRONT...WITH THUNDER MORE LIKELY ON THE WARM SIDE GOING INTO THE WEEK. THE BOUNDARY WILL STALL NEAR THE OHIO VALLEY GOING INTO THE REST OF THE WEEK...SO SOME KIND OF REPEATED PRECIPITATION PATTERN CAN BE EXPECTED. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... EXPECT GRADIENT WINDS TO CALM CONSIDERABLY IN THE NEXT HOUR AND HAVE CUT THE GUSTY WINDS OUT OF THE FORECAST. LINE OF THUNDERSTORMS WILL BE PREVALENT OVER THE NORTHERN CWA BUT SEE LITTLE ACTIVITY OTHER THAN A PASSING SHOWER MORE TOWARDS CVG/LUK. FRONTAL PASSAGE OCCURS FROM 2-6Z AND WINDS SHIFT NORTHWEST. HIGH PRESSURE BUILDS IN QUICKLY BEHIND IT AND ASIDE FROM FROPA THIS EVENING THERE SHOULD BE LITTLE IF ANY CLOUD COVER AFTERWARDS. THE HIGH PUSHES THROUGH AT THE END OF THE VALID TAF PERIOD AND A WARM FRONT ALOFT CROSSES NORTH OF THE REGION. SURFACE WINDS WILL TURN EAST AS THIS HAPPENS. WILL CONTINUE TO MONITOR THUNDERSTORM POTENTIAL AT KDAY AND A LITTLE LATER AT KCMH/KLCK BUT WITH THE HIGH BASE OF THESE STORMS 6-8KFT...DO NOT EXPECT MUCH TO HOLD TOGETHER BEYOND THE NEXT COUPLE OF HOURS. .OUTLOOK...TSTMS POSSIBLE FRIDAY INTO FRIDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HICKMAN NEAR TERM...HICKMAN SHORT TERM...HICKMAN LONG TERM...HATZOS AVIATION...FRANKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 404 PM EDT WED MAY 5 2010 INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-062015- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 404 PM EDT WED MAY 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ON FRIDAY AS A STRONG COLD FRONT MOVES THROUGH THE OHIO VALLEY. THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING. INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-062015- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- PREBLE-MONTGOMERY-GREENE- 404 PM EDT WED MAY 5 2010 ...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ON FRIDAY AS A STRONG COLD FRONT MOVES THROUGH THE OHIO VALLEY. THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 633 PM EDT WED MAY 5 2010 OHZ034-052300- MERCER OH- 633 PM EDT WED MAY 5 2010 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER COUNTY THROUGH 700 PM EDT... AT 632 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CHATTANOOGA...MOVING EAST AT 50 MPH. THE MOST INTENSE PORTION OF THIS STORM WILL REMAIN NORTH OF MERCER COUNTY. HOWEVER...WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE IN THE NORTHERN SECTIONS OF THE COUNTY. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE... ROCKFORD...TAMA...MENDON...AND CHATTANOOGA HATZOS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 733 PM EDT WED MAY 5 2010 OHZ026-060000- HARDIN OH- 733 PM EDT WED MAY 5 2010 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY THROUGH 800 PM EDT... AT 728 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF ADA...MOVING EAST AT 55 MPH. WIND GUSTS TO 40 MPH AND HAIL TO ONE HALF INCH IN DIAMETER ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE... DUNKIRK...ADA...FOREST...DOLA...BLANCHARD... GRANT...HUNTERSVILLE...AND PATTERSON. HATZOS
The Cincinnati radar (KILN), 150 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225887, 225886, 225888, 225889, 225890, 225891.